Beta-Blockers: Why You Need Them for Heart Failure

And why skipping doses is a bad idea
Beta Blockers

Beta-blockers are some of the most effective medications for treating chronic heart failure. Chances are, your doctor has prescribed a beta-blocker for you if you’ve had a heart attack or have:

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Beta-blockers are drugs that can slow your heart rate and keep it from overworking. They also can stop your heart from responding to stress hormones, such as adrenaline. Over time, beta-blockers may help your heart pump better.

They’re essential – even if you think they aren’t working

When you start taking beta-blockers, your heart-failure symptoms may become slightly worse for about two to three weeks, as your heart adjusts to the medication. You may feel more tired or dizzy. That’s normal. However, you will need to check your blood pressure and heart rate to make sure they don’t drop too low.

Taking beta-blockers as directed is essential. Even if you think they aren’t working or aren’t making you feel better, they’re helping prevent your heart disease from getting worse.

Symptoms or not, don’t skip your beta-blocker

It’s especially important to continue beta-blockers if you’ve been taking them long-term. Studies show that abruptly stopping them can cause chest pain and increase your risk of sudden cardiac death.

Advertising Policy

So, don’t stop taking your beta-blockers unless your physician says so – even if they are causing any of these common side effects:

  • Dizziness or lightheadedness.
  • Tiredness.
  • Cold hands and feet.
  • Headache.
  • Nightmares or difficulty sleeping.
  • Nausea, vomiting, heartburn, diarrhea, constipation or gas.
  • Sudden weight gain (such as gaining three or more pounds in one day, gaining weight for more than two days).
  • Difficulty breathing, increased shortness of breath or wheezing.
  • Skin rash.
  • Slow, fast or irregular heartbeat.
  • Swelling of feet and lower legs.
  • Chest pain — Contact your doctor or nurse right away.

If any of these side effects persist or are severe, talk to your doctor about how to control them. Sometimes your doctor can:

  • Lower your beta-blocker dosage.
  • Adjust your other medications.
  • Recommend alternate ways to take your beta-blocker so it doesn’t interact with other medications.

The No. 1 reason people (wrongly) stop taking beta-blockers

“The top reason patients stop using beta-blockers is admission to the hospital – for various conditions, not just heart failure,” says cardiologist W.H. Wilson Tang, MD. “However, most people should not stop, even if they are hospitalized, unless the doctors decided that it is more harm than good.”

Research shows that patients fare better when they continue taking beta-blockers while in the hospital, even with acute heart failure.

Advertising Policy

“An inability to tolerate beta-blockers indicates a worsening heart condition,” says Dr. Tang. “Other testing may be necessary to determine if the heart is too weak for beta-blockers.”

Resuming beta-blockers isn’t so easy

If you stopped taking beta-blockers, tell your doctor immediately. Re-determining the correct dosage is a complicated process. While it’s important that you resume beta-blockers, you will need to closely follow instructions from your doctor.

“How much and how quickly to increase the dose will depend on your medical condition,” says Dr. Tang. “It can take time and even adjustment of other medications in order to maintain adequate blood pressure.”

Your best precaution? Make sure you always have enough beta-blocker medication on hand. Running out – or simply not taking your medication – can complicate your healthcare and be dangerous.

Advertising Policy